Alert archive / Georgia / Tornado Warnings in 1997

Tornado Warning 28, NWS Jacksonville, FL

October 26, 1997Bacon County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 26, 1997, 4:09 PM EST for Bacon County, Georgia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 1997, 4:09 PM EST (21:09 UTC)
Expired
Oct 26, 1997, 5:15 PM EST
In force
66 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Bacon County, GA

What was reported inside it

TimeReportWhereRemark
Oct 26, 4:45 PM ESTTornado F2Alma, GATen homes destroyed, four with major damage, and 17 sustained minor damage. A four mile line of standing pine timber was completely destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 11:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 262109 RRA
TORJAX
GAC005-262215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EST SUN OCT 26 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST GEORGIA
 
   ...BACON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO SOUTH OPF
ALAMA MOVING TOWARDS THE NORTHEAST. THIS STORM INTO THE NEW LACY AREA BY
520 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 26, 1:30 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 26, 1:30 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN OCT 26 1997

FRNTL SYS CONTS TO MOV TO THE E TDY W/ MST OF THE ACTVTY FIRING IN ADV
OF FRNTL SYS. NMRS TOR AND SVR WARNINGS OUT OF TLH TDY. LOW PRES SYS
LOOKS TO MOV E AND NE W/ BST DYNAMICS LIFTING INTO THE GA PTN OF CWA
LATE THIS AFTN AND INTO THE EVE HRS. MRNG SOUNDING JAX MOD AFTN CAPES
2800(J/KG) AND HELICITY 220 (M/S). HELICITY VALUES SHLD CONT TO RISE
THRU THE AFTN HRS W/ APPROACH OF SYS. FRNTL SYS LOOKS TO FINALLY MAKE
ITS WAY THRU THE AREA TMRW LATE TMRW AFTN. OTHERWISE WATCH BOXES SAY
IT ALL.

ONLY MINOR CHANGES TO FCST S.

PRELIM

SSI TU 069/075 050/068 07770
JAX TU 069/079 048/071 07770
GNV TU 068/078 049/070 07770

K. KUYPER

In the hours before

Local storm report, Oct 26, 4:04 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
504 PM EDT SUN OCT 26 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    DOUGLAS                   GA   WIND DAMAGE
10/26/97   COFFEE                         SATILLA REA REPORTS TREE
                                          AND POWER LINES DOWN ON
                                          ROUTE 158...3 MILES SW OF
                                          DOUGLAS.
Local storm report, Oct 26, 4:05 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
504 PM EDT SUN OCT 26 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    DOUGLAS                   GA   WIND DAMAGE
10/26/97   COFFEE                         SATILLA REA REPORTS TREE
                                          AND POWER LINES DOWN ON
                                          ROUTE 158...3 MILES SW OF
                                          DOUGLAS.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 8:47 PM EDTSevere Thunderstorm WarningJAXWayne58 min
Oct 25, 9:10 PM EDTFlash Flood WarningJAXBacon, Coffee7 hr
Oct 25, 9:10 PM EDTFlash Flood WarningJAXBacon, Coffee6 hr
Oct 25, 11:40 PM EDTSevere Thunderstorm WarningJAXAtkinson50 min
Oct 25, 11:40 PM EDTSevere Thunderstorm WarningJAXAppling50 min
Oct 25, 11:52 PM EDTSevere Thunderstorm WarningJAXWare53 min
Oct 26, 3:02 AM ESTFlash Flood WarningJAXCoffee7 hr
Oct 26, 2:50 PM ESTSevere Thunderstorm WarningJAXCoffee55 min
Oct 26, 3:13 PM ESTSevere Thunderstorm WarningJAXAtkinson62 min
Oct 26, 3:50 PM ESTSevere Thunderstorm WarningJAXBacon, Ware55 min
Oct 26, 4:15 PM ESTSevere Thunderstorm WarningJAXAppling60 min
Oct 26, 4:21 PM ESTSevere Thunderstorm WarningJAXAtkinson69 min
Oct 26, 4:28 PM ESTSevere Thunderstorm WarningJAXWayne62 min
Oct 26, 4:50 PM ESTSevere Thunderstorm WarningJAXClinch, Ware70 min
Oct 26, 5:14 PM ESTSevere Thunderstorm WarningJAXBrantley61 min
Oct 26, 5:22 PM ESTSevere Thunderstorm WarningJAXPierce68 min
Oct 26, 5:47 PM ESTSevere Thunderstorm WarningJAXGlynn58 min

Nearby

Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.